Solving a Nonlinear Multi-Order Fractional Differential Equation Using Legendre Pseudo-Spectral Method


In this paper, we apply the Legendre spectral-collocation method to obtain approximate solutions of nonlinear multi-order fractional differential equations (M-FDEs). The fractional derivative is described in the Caputo sense. The study is conducted through illustrative example to demonstrate the validity and applicability of the presented method. The results reveal that the proposed method is very effective and simple. Moreover, only a small number of shifted Legendre polynomials are needed to obtain a satisfactory result.

Share and Cite:

Y. Yang, "Solving a Nonlinear Multi-Order Fractional Differential Equation Using Legendre Pseudo-Spectral Method," Applied Mathematics, Vol. 4 No. 1, 2013, pp. 113-118. doi: 10.4236/am.2013.41020.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] H. H. Sun, B. Onaral and Y. Tsao, “Application of Positive Reality Principle to Metal Electrode Linear Polarization Phenomena,” IEEE Transactions on Biomedical Engineering, Vol. 31, No. 10, 1984, pp. 664-674. doi:10.1109/TBME.1984.325317
[2] H. H. Sun, A. A. Abdelwahab and B. Onaral, “Linear Approximation of Transfer Function with a Pole of Fractional Order,” IEEE Transactions on Automatic Control, Vol. 29, No. 5, 1984, pp. 441-444. doi:10.1109/TAC.1984.1103551
[3] C. Li and G. Chen, “Chaos and Hyperchaos in the Fractional-Order Rossle Equations,” Physica A, Vol. 341, No. 1, 2004, pp. 55-61. doi:10.1016/j.physa.2004.04.113
[4] N. H. Sweilam, M. M. Khader and R. F. AlffBar, “Numerical Studies for a Multi-Order Fractional Differential Equation,” Physics Letter A, Vol. 371, No. 1-2, 2007, pp. 26-33. doi:10.1016/j.physleta.2007.06.016
[5] V. S. Erturk, S. Momani and Z. Odibat, “Application of Generalized Differential Transform Method to Multi-Order Fractional Differential Equations,” Communications in Nonlinear Science and Numerical Simulation, Vol. 13, No. 8, 2008, pp. 1642-1654. doi:10.1016/j.cnsns.2007.02.006
[6] Z. Odibat and S. Momani, “Modified Homotopy Perturbation Method: Application to Quadratic Riccati Differential Equation of Fractional Order,” Chaos, Solitons and Fractals, Vol. 36, No. 1, 2008, pp. 167-174. doi:10.1016/j.chaos.2006.06.041
[7] Y. Chen and T. Tang, “Convergence Analysis for the Jacobi Collocation Methods to Volterra Integral Equations with a Weakly Singular Kernel,” Mathematics of Computation, Vol. 79, No. 269, 2010, pp. 147-167. doi:10.1090/S0025-5718-09-02269-8
[8] X. Li and C. Xu, “A Space-Time Spectral Method for the Time Fractional Diffusion Equation,” SIAM Journal on Numerical Analysis, Vol. 47, No. 3, 2009, pp. 2108-2131. doi:10.1137/080718942
[9] Y. Wei and Y. Chen, “Convergence Analysis of the Legendre Spectral Collocation Methods for Second Order Volterra Integro-Differential Equations,” Numerical Mathematics: Theory, Methods and Applications, Vol. 4, No. 4, 2011, pp. 339-358.
[10] Y. Li, “Solving a Nonlinear Fractional Differential Equation Using Chebyshev Wavelets,” Communications in Nonlinear Science and Numerical Simulation, Vol. 15, No. 9, 2010, pp. 2284-2292. doi:10.1016/j.cnsns.2009.09.020
[11] V. Gejji and H. Jafari, “Solving a Multi-Order Fractional Differential Equation Using Adomian Decomposition,” Applied Mathematics and Computation, Vol. 189, No. 1, 2007, pp. 541-548.
[12] S. Yang, A. Xiao and H. Su, “Convergence of the Variational Iteration Method for Solving Multi-Order Fractional Differential Equations,” Computers and Mathematics with Applications, Vol. 60, No. 10, 2010, pp. 2871-2879. doi:10.1016/j.camwa.2010.09.044
[13] A. El-Mesiry, A. El-Sayed and H. El-Saka, “Numerical Methods for Multi-Term Fractional (Arbitrary) Orders Differential Equations,” Computational and Applied Mathematics, Vol. 160, No. 3, 2005, pp. 683-699. doi:10.1016/j.amc.2003.11.026
[14] B. Baeumer, M. Kovcs and M. M. Meerschaer, “Numerical Solutions for Fractional Reaction-Diffusion Equations,” Computers and Mathematics with Applications, Vol. 55, No. 10, 2008, pp. 2212-2226. doi:10.1016/j.camwa.2007.11.012
[15] K. Diethelm and N. Ford, “Multi-Order Fractional Differential Equations and Their Numerical Solution,” Applied Mathematics and Computation, Vol. 154, No. 3, 2004, pp. 621-640. doi:10.1016/S0096-3003(03)00739-2

Copyright © 2023 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.